Arkansas, 2017Flood in Arkansas, May 20 to 22, 2017
May 20 to 22, 2017 · NWS TSA · 1 event in 1 county or zone
Several rounds of organized heavy rainfall occurred across much of northwestern Arkansas and eastern Oklahoma during the period from May 18th through the 20th. Widespread rainfall amounts of two to six inches occurred across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of organized heavy rainfall occurred across much of northwestern Arkansas and eastern Oklahoma during the period from May 18th through the 20th. Widespread rainfall amounts of two to six inches occurred across the region. The excessive rainfall resulted in moderate river flooding in the Lower Arkansas River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 20, 1:55 AM CST, 2 hours 50 minutes earlier.
Area forecast discussion, May 20, 1:55 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
255 AM CDT Sat May 20 2017
.DISCUSSION...
Showers and thunderstorms beginning to wind down across eastern
Oklahoma early this morning as the responsible upper level low
moves out of the Rockies and into the Plains. Showers and thunderstorms
will linger through the morning hours across southeast Oklahoma and
western Arkansas. Will trim some of the Flash Flood Watch across northeast
Oklahoma with the issuance of this zone package. Will let the remainder of
the Watch run through 7 am.
High pressure is expected to prevail on Sunday and will result in a chilly
start to the day with lows ranging from the mid 40s to mid 50s. The next
chance of showers and thunderstorms will come Monday into Tuesday as a series
of upper level shortwaves in the developing northwesterly flow aloft affect
the region.
Have kept the remainder of the forecast dry as the northwesterly flow slowly
breaks down and the flow becomes more zonal over the region by the end of
the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 71 50 77 56 / 20 0 0 0
FSM 76 54 81 56 / 60 10 0 0
MLC 73 52 79 55 / 40 10 0 0
BVO 70 47 75 53 / 10 0 0 10
FYV 71 48 74 51 / 50 10 0 0
BYV 72 50 74 51 / 60 10 0 0
MKO 72 51 77 54 / 40 10 0 0
MIO 70 48 74 53 / 20 10 0 10
F10 71 52 77 55 / 20 0 0 0
HHW 77 57 81 58 / 60 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT this morning for OKZ049-053>076.
AR...Flash Flood Watch until 7 AM CDT this morning for ARZ001-002-010-
011-019-020-029.
&&
LONG TERM....10Hazardous weather outlook, May 20, 4:08 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 AM CDT Sat May 20 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 AM CDT Sat May 20 2017
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Significant.
AREA...Far Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Showers and thunderstorms across far eastern Oklahoma and
northwest Arkansas will be ending this morning. No additional
severe weather is expected, but some flooding issues will continue
early this morning.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...No Hazards.
MONDAY and TUESDAY...Thunderstorm Potential.
WEDNESDAY through FRIDAY...No Hazards.
EXTENDED DISCUSSION...
The next storm system will bring a chance of thunderstorms Monday
and Tuesday. Moisture and instability look to be too limited to
support any organized severe weather at this time.
weather.gov/tulsa Contains additional information.
In the hours before
Special weather statement, May 19, 11:24 PM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1224 AM CDT SAT MAY 20 2017
ARZ011-020-200600-
Madison AR-Franklin AR-
1224 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 100 AM CDT...
At 1224 AM CDT, a strong thunderstorm was located 3 miles south of
Cass, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
St. Paul... Cass...
Saint Paul... Pettigrew...
Witter... Boston...
Jethro... Dutton...
Barnes... Red Star...
Redding... Watalula...
Brashears... Turners Bend...
Taft... Paradise...
A tornado watch remains in effect until 500 AM CDT for northwestern
and west central Arkansas.
LAT...LON 3588 9352 3576 9352 3577 9370 3556 9370
3552 9376 3562 9394 3600 9368 3589 9351
TIME...MOT...LOC 0524Z 214DEG 37KT 3563 9380Local storm report, May 20, 12:46 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
146 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FLASH FLOOD SAPULPA 36.00N 96.11W
05/20/2017 CREEK OK TRAINED SPOTTER
ONE-HALF INCH OF WATER IN HOME.
&&
RJSLocal storm report, May 20, 12:47 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
147 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD KREBS 34.93N 95.72W
05/20/2017 PITTSBURG OK TRAINED SPOTTER
WATER TO DOORWAYS OF HOMES.
&&
RJSSpecial weather statement, May 20, 12:47 AM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
147 AM CDT SAT MAY 20 2017
OKZ049-053-073-200745-
Pittsburg OK-Choctaw OK-Pushmataha OK-
147 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR PUSHMATAHA...WESTERN CHOCTAW AND
SOUTH CENTRAL PITTSBURG COUNTIES UNTIL 245 AM CDT...
At 146 AM CDT, strong thunderstorms were located along a line
extending from 9 miles northwest of Stanley to 4 miles southwest of
Albany. Movement was northeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Antlers... Clayton...
Boswell... Rattan...
Soper... Albion...
Clayton Lake State Park... Kent...
Snow... Tuskahoma...
Stanley... Moyers...
Nashoba... Kiamichi...
Kosoma... Kellond...
Dunbar... Eubanks...
Sardis... Speer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 500 AM CDT for southeastern
Oklahoma.
LAT...LON 3388 9584 3391 9588 3393 9592 3395 9594
3412 9594 3414 9596 3415 9598 3416 9578
3442 9578 3451 9571 3451 9567 3456 9567
3468 9558 3467 9502 3394 9559 3394 9560
3391 9564 3388 9570 3390 9575 3387 9578
TIME...MOT...LOC 0646Z 232DEG 66KT 3465 9557 3382 9621Special weather statement, May 20, 1:20 AM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
220 AM CDT SAT MAY 20 2017
OKZ049-075-200815-
Latimer OK-Pushmataha OK-
220 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUSHMATAHA AND
LATIMER COUNTIES UNTIL 315 AM CDT...
At 219 AM CDT, strong thunderstorms were located along a line
extending from 2 miles southwest of Wilburton to 7 miles northwest of
Clayton. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Wilburton... Red Oak...
Albion... Damon...
Higgins... Bengal...
Tuskahoma... Yanush...
Robbers Cave State Park... Kiamichi...
Sardis... Gowen...
Panola...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 500 AM CDT for southeastern
Oklahoma.
LAT...LON 3478 9552 3503 9543 3506 9494 3494 9499
3494 9500 3491 9500 3485 9502 3485 9506
3474 9506 3461 9511 3461 9551
TIME...MOT...LOC 0719Z 225DEG 47KT 3489 9533 3466 9546Special weather statement, May 20, 1:48 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
248 AM CDT SAT MAY 20 2017
OKZ049-074>076-200845-
Haskell OK-Latimer OK-Pushmataha OK-Le Flore OK-
248 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN PUSHMATAHA...EASTERN LATIMER AND WESTERN LE FLORE
COUNTIES UNTIL 345 AM CDT...
At 248 AM CDT, strong thunderstorms were located along a line
extending from 5 miles southeast of Lequire to 7 miles south of
Albion. Movement was northeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Talihina... Wister...
McCurtain... Bokoshe...
Fanshawe... Talimena State Park...
Bengal... Lake Wister State Park...
Whitesboro... Muse...
Summerfield... Milton...
Honobia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 500 AM CDT for southeastern
Oklahoma.
LAT...LON 3508 9505 3533 9470 3533 9469 3532 9468
3451 9473 3451 9504 3450 9505 3450 9508
TIME...MOT...LOC 0748Z 219DEG 32KT 3506 9502 3456 9507Flood, Crawford
- When
- May 20, 4:45 AM CST to May 22, 4:45 AM CST
- Where
- Crawford County, 0.56 mi W of Oak Grove to 0.89 mi SSE of Van Buren
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.420, -94.310
The Arkansas River near Van Buren rose above its flood stage of 22 feet at 5:45 am CDT on May 20th. The river crested at 26.32 feet at 1:45 am CDT on the 21st, resulting in moderate flooding. The river fell below flood stage at 5:45 am CDT on the 22nd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, May 20 to 21, 2017$160,000 · EF1 · 3 events
- Damaging Winds in Alabama, May 20, 2017$23,000 · 61 kt wind · 62 events
- Tornadoes and Hail in Georgia, May 20 to 24, 2017$60,000 · EF1 · 11 events
- Flash Flooding and Damaging Winds in Alabama, May 20 to 21, 2017$100,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, May 20, 2017$44,000 · 50 kt wind · 4 events
- Damaging Wind in Florida, May 20, 2017$50,000 · 1 event
- Hail and Damaging Wind in Kentucky, May 20, 2017$40,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 20, 2017$35,000 · 65 kt wind · 2 events
- Flash Flooding and Hail in West Virginia, May 20, 2017$16,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 20, 2017$12,000 · 1.5 in hail · 15 events
- Flash Flood and Hail in Texas, May 20 to 21, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Louisiana, May 20, 20171 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703477.